Ask an expert
Question

21 Feb 2009

Going through a bad patch - any advice?
Please don' t judge how much of an idiot i am - i already know that i' m being a moron.
i' ve been on venlor/venlafaxine for depression and anxiety for a few months, and a few weeks ago reached the 300mg/day mark. suddenly i' m terrified of taking these medications. i stopped taking them completely about a week ago. been having panic attacks, sleeping the whole day, can' t stop crying, too nauseous to eat much, dizzy and (i think) those electric shock things. brain zaps. i' m not sure what they' re called. it reached the worst point (i am hoping...) last night. i know it' s my own fault for stopping the meds without the psychiatrist telling me how to, but when i started taking 300mg/day i harmed myself and felt worse than ever. i' m terrified of pain, so it was completely out of character to self-harm.

apart from that, i' ve been taking zopiclone to get to sleep at night (and also started taking way too much - three or four 7,5mg tablets a night - a few weeks ago). now i' ve stopped that too because it was not going down the right path. i' m seeing the psychiatrist this week, but please: do you have any advice on how to get through the next couple of days? i' m scared to sleep because of nightmares and feel panic while i' m awake. i have some herbal anti-anxiety stuff (but so far it hasn' t helped at all) and over-the-counter sleeping pills, but i can' t stop being scared.

sorry for the lengthy post. just one last question: now that the injuries i gave myself are healing (or at least, i think they are), they are driving me up the wall with pain. i' m not sure what to do. the pain is making me panic. i know it' s not going to kill me, and that it is all self-inflicted, but please, anything you can say in advice would really be appreciated.
Answer 432 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Hello b,
Well, someone who recognizes that they may be behaving like a moron, can't entirely be a moron. Personally, I have been cautious about the use of Venlofaxine in higher doses, and it can indeed potentially feed anxiety type symptoms, etc. But with ANY AD or other major psych med, it is ALWAYS foolish to stop it suddenly and/or without the specific advice of your prescribing shrink. It may help to start taking it again for the time being, as maria says, at whatever lower dose you were previously comfortable on, until you can get an urgent appointment to see your shrink again for re-assessment of the situation and fresh advice on what to do next.
You may be better suited by a different AD ( generally, if one has a true depression, one should remain on meds for at least 6 to 9 months before stopping them, even though one should start feeling better much sooner than that.
Why the wounds are hurting I can't judge from a distance, and your shrink can also assess and advise about this. It's quite typical when someone cuts themselves while in an emotional turmoil that the actual cutting may be strangely pain-free, with the pain returning later, as one calms down. Maybe they are mildly infected. Treat them, meanwhile, like any similar wounds, with antiseptics and bandages, preferably on the advice of your GP or shrink
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9320 votes
No
67% - 18609 votes
Vote